Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 21, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 12, 2019, 8:42 AM CDT for Jefferson Parish, Orleans Parish, Saint Charles Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2019, 8:42 AM CDT (13:42 UTC)
- Expired
- May 12, 2019, 10:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Charles Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
147
WGUS54 KLIX 121342
FFWLIX
LAC051-071-089-121545-
/O.NEW.KLIX.FF.W.0021.190512T1342Z-190512T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
842 AM CDT Sun May 12 2019
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Northeastern St. Charles Parish in southeastern Louisiana...
Southwestern Orleans Parish in southeastern Louisiana...
Northwestern Jefferson Parish in southeastern Louisiana...
* Until 1045 AM CDT.
* At 839 AM CDT, emergency management and local media were continued
to report ongoing significant flooding across portions of St.
Charles, Jefferson and Orleans Parishes. Flooding is ongoing.
* While the heaviest rain has moved out of the area, one more round
of storms moving into the area now could produce an additional
half to three quarters of an inch of rain in some places. This
additional rain will slow the drainage of already flood areas and
could lead to some worsening.
* Some locations that will experience flooding include...
New Orleans, Avondale, Metairie, Marrero, Harvey, Hahnville,
Chalmette, Timberlane, Belle Chasse, Jefferson, Gretna, Harahan,
Westwego, Luling, River Ridge, Boutte, Ama, Destrehan, St. Rose and
Elmwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
&&
LAT...LON 2987 9042 3005 9039 3005 9026 3002 9018
3002 9011 3004 9006 3003 9003 3004 9002
2998 8999 2995 9001 2993 8998 2992 8998
2990 8996
$$
95/DM1 follow-up statement
557
WGUS74 KLIX 121550
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
1050 AM CDT Sun May 12 2019
LAC051-071-089-121559-
/O.EXP.KLIX.FF.W.0021.000000T0000Z-190512T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-Orleans LA-Jefferson LA-
1050 AM CDT Sun May 12 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN ST. CHARLES...
SOUTHWESTERN ORLEANS AND NORTHWESTERN JEFFERSON PARISHES HAS
EXPIRED...
Heavy rainfall has exited the area and flood waters are receding.
Any residual flooding of low lying areas and areas of poor drainage
should continue to improve.
LAT...LON 2987 9042 3005 9039 3005 9026 3002 9018
3002 9011 3004 9006 3003 9003 3004 9002
2998 8999 2995 9001 2993 8998 2992 8998
2990 8996
$$
95/DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:55 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 12, 6:55 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
655 AM CDT Sun May 12 2019
.UPDATE...
Quick update to mention the cancellation of many parishes and
counties from the Flash Flood Watch as the front is starting to
push through the region with much of the area seeing very little
chance of any rainfall...and definitely not any significant
rainfall. The rainfall will continue to drift east over the next
few hours and start to exit the area by early to mid afternoon.
Some of the rain over far SE LA and Coastal MS may still be
moderate to heavy through the next few hours. ABS
&&
.PREV DISCUSSION... /issued 339 AM CDT Sun May 12 2019/
NEAR TERM...
..Dangerous Flash Flooding still possible across the region due
to heavy rainfall...
Frontal boundary is nearly stationary over the area with solid
moisture pushing into the region at the 925-850 level with some
upslope and upper level support all allowing for showers and
thunderstorms to develop some with the possibility of heavy
rainfall with high rainfall rates. All of this will slowly drift
east through the morning into the afternoon and eventually exit
the region by late afternoon or early evening. Flooding will be
likely worsened again today...especially for areas heavily
impacted yesterday mainly along and east of I-59 and north of
I-10.
SHORT TERM...
Tonight through Tuesday...
Clearing and drier conditions for Monday into Tuesday...some
showers and thunderstorms may be possible across the immediate
Gulf Coast of SE LA and over the Northern Gulf. Temps look to be
near to slightly below normals for mid May.
LONG TERM...
Wednesday through the weekend...
NW flow Wednesday starts to give away to weak ridging and possibly
a building ridge through the end of the week as a deep trough digs
across the western states and Rockies late in the week. We are
likely under some ridging through Friday...maybe Saturday with
mostly dry conditions and with temps warming to slightly above to
above normal for the whole period. Next decent precip chances may
not occur until late in the weekend or the following early
portions of the work week...pretty sure no one will complain after
the last few days with the much needed soil drying and draining
of the river basins.
AVIATION...
Another band of convection, hopefully the last one, firing along the
western edge of our area of responsibility. This convection will
likely be east of KBTR, and probably KMCB and KHDC, before 12z TAF
package is issued. Will time back edge to end convective threat in
forecasts. Should only be a concern for about the first 6 hours of
the morning package. Beyond that, primarily VFR conditions. Current
expectations are that winds should stay up enough after 06z Monday
to preclude fog formation over the very wet ground. 35
MARINE...
Mostly onshore flow will prevail this morning, and Exercise
Caution headlines have been issued for this morning across the
sounds and coastal waters. Some erratic winds with some stronger
gusts will likely occur with showers and thunderstorms advancing
west to east across the Gulf. A weak cold front should push
through the marine area late this afternoon and tonight which
will turn winds to north to northeast across most waters going
into Monday. Still some potential for thunderstorms over the more
southern coastal waters early to middle of next week.
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Marginal Risk for Severe Weather.
Moderate Risk for Excessive Rainfall.
Numerous river flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe
or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 59 80 56 / 10 10 10 0
BTR 82 62 81 60 / 10 10 10 0
ASD 83 63 83 60 / 50 10 10 0
MSY 83 68 82 66 / 70 10 10 0
GPT 81 65 82 62 / 80 10 10 0
PQL 83 64 84 60 / 100 20 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 PM CDT this afternoon for LAZ040-058-
060>064.
GM...None.
MS...Flash Flood Watch until 1 PM CDT this afternoon for MSZ077-
080>082.
GM...None.
&&Hazardous weather outlook, May 12, 4:19 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 419 AM CDT Sun May 12 2019 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-122130- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 419 AM CDT Sun May 12 2019 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through 1pm CDT for Southern and Coastal Mississippi and southeast Louisiana...except the immediate Louisiana coast. There is a moderate risk for life threatening flash flooding. Additional rainfall amounts up to 2 to 4 inches will be possible this morning and early afternoon. A few of the strong to severe storms will be possible producing gusty winds, frequent lightning, and heavy downpours of rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday No significant hazards are likely through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the weekend. Please report any flooded roadways to local law enforcement.
In the hours before
Special weather statement, May 12, 5:14 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
514 AM CDT Sun May 12 2019
LAZ059-065>067-121115-
Lower Terrebonne-Upper Terrebonne-Lower Lafourche-Upper Lafourche-
514 AM CDT Sun May 12 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TERREBONNE AND
CENTRAL LAFOURCHE PARISHES...
At 514 AM CDT, a strong thunderstorm was located 13 miles southwest
of Bayou Cane, or 13 miles southwest of Houma, moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Houma, Larose, Cut Off, Galliano, Golden Meadow, Chauvin, Dulac and
Montegut.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2933 9035 2934 9035 2934 9043 2935 9043
2933 9048 2934 9051 2936 9051 2934 9052
2935 9053 2934 9054 2938 9099 2956 9098
2959 9023 2932 9024
TIME...MOT...LOC 1014Z 271DEG 29KT 2948 9090
24/RRSpecial weather statement, May 12, 5:17 AM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
517 AM CDT Sun May 12 2019
LAZ059>065-069-070-121115-
Orleans-Lower Plaquemines-Upper St. Bernard-St. Charles-Upper
Terrebonne-Lower St. Bernard-Upper Lafourche-Upper Plaquemines-Upper
Jefferson-
517 AM CDT Sun May 12 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...SOUTHERN
ST. CHARLES...ORLEANS...NORTH CENTRAL TERREBONNE...NORTHEASTERN
LAFOURCHE...NORTHERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...
At 517 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Catherine to near Gray.
Movement was southeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
New Orleans, Houma, Chalmette, Avondale, Marrero, Harvey, Timberlane,
Belle Chasse, Larose, Jefferson, Gretna, Harahan, Westwego, Lockport,
Jean Lafitte, Mathews, Lake Catherine, Poydras, Raceland and Estelle.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2958 9094 3017 8968 3015 8963 3006 8973
3002 8972 3004 8982 3000 8985 2998 8985
2993 8981 2996 8973 2992 8975 2987 8970
2989 8959 2999 8958 3008 8949 3004 8938
2998 8946 2996 8938 2991 8938 2959 9022
TIME...MOT...LOC 1017Z 310DEG 14KT 3011 8967 2966 9087
24/RRLocal storm report, May 12, 5:42 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 AM CDT SUN MAY 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM TSTM WND DMG DESTREHAN 29.96N 90.37W
05/12/2019 ST. CHARLES LA EMERGENCY MNGR
ST CHARLES PARISH EOC REPORTED POWER OUTAGES ON THE EAST
BANK, DESTREHAN AND NORCO AREAS. EVENT TIME ESTIMATED
BASED ON RADAR.
0537 AM FLASH FLOOD DESTREHAN 29.96N 90.37W
05/12/2019 ST. CHARLES LA EMERGENCY MNGR
STREET FLOODING OCCURRING AT THIS TIME IN THE DESTREHAN
AND NORCO AREAS.
&&
BWAGNERLocal storm report, May 12, 6:32 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
632 AM CDT SUN MAY 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLASH FLOOD METAIRIE 30.00N 90.18W
05/12/2019 JEFFERSON LA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS LOCALIZED STREET FLOODING
ACROSS NORTHERN PORTIONS OF THE PARISH.
&&
BWAGNERLocal storm report, May 12, 6:36 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
636 AM CDT SUN MAY 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD NEW ORLEANS 29.97N 90.08W
05/12/2019 ORLEANS LA BROADCAST MEDIA
MULTIPLE ROADS AND STREETS CLOSED IN THE CITY OF NEW
ORLEANS DUE TO FLOODING.
&&
BWAGNERLocal storm report, May 12, 7:28 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
728 AM CDT SUN MAY 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM FLASH FLOOD 2 NE DESTREHAN 29.98N 90.35W
05/12/2019 ST. CHARLES LA EMERGENCY MNGR
WATER ENTERING 1 HOME ON ST. ROSE AVE. SEVERAL
NEGHBORHOOD STREETS FLOODED WITH SOME CLOSED/BARRICADED.
PARISH GAUGES INDICATING 3-4 INCHES OF RAIN MOSTLY SINCE
4AM.
&&
DMANNINGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:13 PM CDT | Special Marine Warning | LIX | 47 min | |
| May 11, 10:39 PM CDT | Special Weather Statement | LIX | Saint Charles | 36 min |
| May 11, 10:41 PM CDT | Special Marine Warning | LIX | 49 min | |
| May 11, 10:46 PM CDT | Special Weather Statement | LIX | Assumption, Saint James | 44 min |
| May 11, 10:54 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Saint James | 36 min |
| May 11, 11:16 PM CDT | Special Weather Statement | LIX | Orleans | 44 min |
| May 11, 11:23 PM CDT | Special Marine Warning | LIX | 37 min | |
| May 11, 11:36 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans | 114 min |
| May 11, 11:42 PM CDT | Special Weather Statement | LIX | Orleans | 48 min |
| May 11, 11:51 PM CDT | Special Marine Warning | LIX | 39 min | |
| May 11, 11:54 PM CDT | Special Marine Warning | LIX | 36 min | |
| May 12, 12:03 AM CDT | Special Weather Statement | LIX | Orleans | 27 min |
| May 12, 12:24 AM CDT | Special Marine Warning | LIX | 51 min | |
| May 12, 12:47 AM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 118 min |
| May 12, 1:14 AM CDT | Special Marine Warning | LIX | 61 min | |
| May 12, 2:14 AM CDT | Special Marine Warning | LIX | 61 min | |
| May 12, 2:41 AM CDT | Special Weather Statement | LIX | Livingston | 49 min |
| May 12, 2:44 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, East Baton Rouge, Livingston | 31 min |
| May 12, 3:01 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Iberville | 29 min |
| May 12, 3:12 AM CDT | Special Weather Statement | LIX | Livingston, Tangipahoa | 63 min |
| May 12, 3:18 AM CDT | Special Marine Warning | LIX | 27 min | |
| May 12, 3:38 AM CDT | Special Weather Statement | LIX | Saint John the Baptist | 67 min |
| May 12, 3:47 AM CDT | Special Marine Warning | LIX | 58 min | |
| May 12, 3:52 AM CDT | Special Marine Warning | LIX | 38 min | |
| May 12, 4:10 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Bernard, Saint Charles, Saint James, Saint John the Baptist | 65 min |
| May 12, 4:27 AM CDT | Special Marine Warning | LIX | 33 min | |
| May 12, 4:29 AM CDT | Special Marine Warning | LIX | 61 min | |
| May 12, 4:33 AM CDT | Special Weather Statement | LIX | Saint Tammany | 57 min |
| May 12, 5:10 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 12, 5:14 AM CDT | Special Weather Statement | LIX | Lafourche | 61 min |
| May 12, 5:17 AM CDT | Special Weather Statement | LIX | Saint Charles | 58 min |
| May 12, 5:20 AM CDT | Special Marine Warning | LIX | 25 min | |
| May 12, 5:35 AM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 3 hr |
| May 12, 5:42 AM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 33 min |
| May 12, 5:48 AM CDT | Special Marine Warning | LIX | 87 min | |
| May 12, 5:54 AM CDT | Special Marine Warning | LIX | 96 min | |
| May 12, 6:10 AM CDT | Special Marine Warning | LIX | 35 min | |
| May 12, 6:31 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Terrebonne | 44 min |
| May 12, 7:16 AM CDT | Special Marine Warning | LIX | 29 min | |
| May 12, 8:13 AM CDT | Special Marine Warning | LIX | 92 min | |
| May 12, 9:42 AM CDT | Special Marine Warning | LIX | 63 min | |
| May 12, 9:52 AM CDT | Special Marine Warning | LIX | 53 min | |
| May 12, 10:49 AM CDT | Special Marine Warning | LIX | 86 min |
Nearby
Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.